Home » Frequently asked Questions on Health » How to keep BP under control?

How to keep BP under control?

Q: My HBP is under control with 10 mgs. Each, of Amlodipine and Lisinopril it is 140/90, and I take 150 mg. Aspirin at bed-time,every day. I had sufferred from a TIA 5 years ago. I go for regular walks every day for about a mile...as advised by my doctor. But I get breathless soon,and I cannot undergo any major physical stress. I also feel giddy while walking,sometimes... Is this all this due to the side-effects of the drugs I am taking? If so,do I need to change my medicines? if so what? Recently I heard on TV that Reserpine is the BEST drug for HBP. Is that true ?

A:In the absence of information about your age, occupation, height and weight it is not possible to give a considered opinion. If you are over-weight (as a thumb rule, approximate weight in kg should be about your height in inches), it will be Mecca to reduce weight that would have profound effect on the blood pressure and probably on breathlessness. You have also not given the duration for which you are suffering from high blood pressure. In any case the medicines you are taking are appropriate and the dosage is correct. Please make sure that you are taking good, quality brands such as Amlodac (amlodipine) and Linoril/Linvas/Lipril (lisinopril). Unfortunately too many sub-standard and fake drugs are being sold in our country. The dose of aspirin (one of the brand names: Ecosprin) can be easily reduced to 75mg without any effect on its efficacy. The reduced dose will decrease side effects in the long range. Many scientific trials have found that there is not much difference in the effect of aspirin on reducing the blood thickness when taken in 75mg daily instead of 150mg. Besides your TIA is now pretty old. It is unwise to trust information on drugs on the basis of publicity in the lay press or TV. Reserpine was used when none of the more effective and safer drugs were known or discovered. Besides it has pretty unpleasnt side effect of giving rise to very stuffy nose. It is not in vogue in any developed country. There are two points that need further attention. Firstly the exercise of just 1.6km walk per day is not adequte. We recommend at least 4.5km to be covered in no more than 45 minutes daily for at least 5 days per week. However, you get breathless and sometimes feel giddy while walking. The chances of drugs being responsible for breathlessness are extremely remote, though possible. The more likely explanantion is either the pressure on your heart and/or an element of angina. Your doctor is the best judge and would probably advise you to get an X-ray done (to measure the size of your heart) and a post-exercise ECG (to detect if there is any element of angina).

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------